Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 8, 2017, 2:53 PM PDT for Riverside County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2017, 2:53 PM PDT (21:53 UTC)
- Expired
- Sep 8, 2017, 3:30 PM PDT
- In force
- 37 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Riverside County, CA
The radar
The Yuma radar (KYUX), 140 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
075 WUUS55 KPSR 082153 SVRPSR CAC065-082230- /O.NEW.KPSR.SV.W.0074.170908T2153Z-170908T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 253 PM PDT FRI SEP 8 2017 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Riverside County in southern California... * Until 330 PM PDT * At 253 PM PDT, a severe thunderstorm was located 11 miles east of Desert Center, moving northeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of Riverside County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3359 11534 3375 11539 3384 11510 3357 11492 TIME...MOT...LOC 2153Z 240DEG 8KT 3367 11521 HAIL...<.75IN WIND...60MPH $$ 18
3 follow-up statements
385 WWUS55 KPSR 082208 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 308 PM PDT FRI SEP 8 2017 CAC065-082230- /O.CON.KPSR.SV.W.0074.000000T0000Z-170908T2230Z/ Riverside CA- 308 PM PDT FRI SEP 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR RIVERSIDE COUNTY... At 308 PM PDT, a severe thunderstorm was located 11 miles east of Desert Center, moving northeast at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of Riverside County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3375 11539 3384 11510 3357 11492 3363 11535 TIME...MOT...LOC 2208Z 240DEG 9KT 3367 11521 HAIL...0.75IN WIND...60MPH $$ 18
280 WWUS55 KPSR 082218 SVSPSR Severe Weather Statement National Weather Service Phoenix AZ 318 PM PDT FRI SEP 8 2017 CAC065-082230- /O.CON.KPSR.SV.W.0074.000000T0000Z-170908T2230Z/ Riverside CA- 318 PM PDT FRI SEP 8 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR RIVERSIDE COUNTY... At 318 PM PDT, a severe thunderstorm was located 12 miles east of Desert Center, moving northeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of Riverside County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3384 11510 3357 11492 3364 11528 3378 11531 TIME...MOT...LOC 2218Z 240DEG 9KT 3368 11519 HAIL...<.75IN WIND...60MPH $$ 18
198
WWUS55 KPSR 082230
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
330 PM PDT FRI SEP 8 2017
CAC065-082240-
/O.EXP.KPSR.SV.W.0074.000000T0000Z-170908T2230Z/
Riverside CA-
330 PM PDT FRI SEP 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3384 11510 3357 11492 3364 11528 3378 11531
TIME...MOT...LOC 2230Z 240DEG 8KT 3369 11517
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:05 PM PDT, 48 minutes earlier.
Area forecast discussion, Sep 8, 2:05 PM PDT, 48 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Fri Sep 8 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.
&&
.DISCUSSION...
A convectively enhanced vorticity center was propagating from
northern Sonora into far southern Arizona per WV and visible
satellite imagery. Thicker midlevel moisture has hampered full
insolation somewhat, however moderate instability has already built
into the region per mesoanalysis. 12Z KPSR sounding sampled good
moisture and saturation along with sufficiently steep lapse rates
around H5 (hence the morning showers) though only 7-8 g/kg in the H8-
H7 layer. This moisture profile has only improved with time and 19Z
Yuma sounding data displayed excellent MLCape for this part of the
country (nearing 2000 J/kg). Strong convection has already formed
off higher terrain areas through Mexico/SE CA, and should continue
to blossom in an environment of weakly capped MLCapes 1500-2500
J/kg.
A secondary area of concentrated thunderstorms is likely to
move/redevelop from Pima County into Pinal and southern Maricopa
counties this evening resulting from forced ascent and more modest
instability. DCapes in this area (and really across all lower
elevations of the CWA) are in the 1000-1500 J/kg range and although
less than yesterday, more than capable of producing widespread
blowing dust. Similar to yesterday, a blowing dust advisory has been
issued into the evening in lieu of a Watch. While storms within the
Phoenix metro are expected this evening, the better concentration of
storms should occur along the western edge of the moisture axis from
western Maricopa through eastern Riverside counties. The Flash Flood
Watch remains in effect with only very small changes to timing are
areal extent.
There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned and
contaminated limiting storm formation later in the day. Much of
central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and allow
sufficient destabilization later in the day. Moderate CAPE values
are forecast remain in place for Saturday and as long as enough
insolation is realized, we should see at least isolated to scattered
thunderstorms Saturday afternoon/evening.
For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.
The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple weather concerns through tonight. Vicinity thunderstorms,
storms at the terminals, blowing dust, and wind shifts due to
outflow winds are all very possible this afternoon and evening. The
greatest chance for these events is between 0Z and 7Z. Otherwise,
winds will try to follow typical diurnal winds with some directional
variability.
Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorms and gusty winds are the primary aviation weather
concerns. Storms are likely to develop in the terminal areas early
this afternoon and persist through the evening. Wind gusts will be
strong and lead to sudden direction shifts. There is also a chance
for blowing dust problems at the terminals.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for
AZZ530>540-542>544-546-548-550-551-553-554-559.
Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
542>544-546-548>551-559.
Flash Flood Watch through late tonight for AZZ534-537-541-545.
Flash Flood Watch through Saturday evening for AZZ530>533.
CA...Blowing Dust Advisory until 8 PM PDT this evening for
CAZ563>570.
Flash Flood Watch through Saturday evening for CAZ560-561-564-
565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Kuhlman
AVIATION...Deemer
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 8, 1:29 PM PDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Phoenix AZ 129 PM PDT FRI SEP 8 2017 CAZ561-564-568-570-082115- Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA- Joshua Tree NP East CA- 129 PM PDT FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 215 PM PDT... At 129 PM PDT, Doppler radar was tracking a strong thunderstorm over Desert Center, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Desert Center and Eagle Mtn. LAT...LON 3361 11532 3367 11553 3394 11549 3386 11518 TIME...MOT...LOC 2029Z 197DEG 8KT 3372 11541 AD
Special weather statement, Sep 8, 2:00 PM PDT, 53 minutes before
Special Weather Statement National Weather Service Phoenix AZ 200 PM PDT FRI SEP 8 2017 CAZ560-561-568-082145- Chiriaco Summit CA-Joshua Tree NP West CA-Joshua Tree NP East CA- 200 PM PDT FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 245 PM PDT... At 159 PM PDT, Doppler radar was tracking a strong thunderstorm over Cottonwood Visitor, or 7 miles northwest of Chiriaco Summit, moving north at 15 mph. This is within Joshua Tree National Park. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cottonwood Visitor. LAT...LON 3369 11567 3368 11588 3397 11597 3398 11561 TIME...MOT...LOC 2059Z 177DEG 12KT 3376 11579 AD
Special weather statement, Sep 8, 2:10 PM PDT, 43 minutes before
Special Weather Statement National Weather Service Phoenix AZ 210 PM PDT FRI SEP 8 2017 CAZ563-564-567-082200- Chuckwalla Mountains CA-Salton Sea CA-Imperial Valley CA- 210 PM PDT FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL COUNTY UNTIL 300 PM PDT... At 210 PM PDT, Doppler radar was tracking a strong thunderstorm near Westmorland, or 10 miles north of Brawley, moving north at 5 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brawley, Westmorland, Calipatria and Niland. LAT...LON 3296 11549 3303 11570 3341 11566 3342 11529 TIME...MOT...LOC 2110Z 191DEG 6KT 3313 11558 AD
Special weather statement, Sep 8, 2:17 PM PDT, 36 minutes before
Special Weather Statement National Weather Service Phoenix AZ 217 PM PDT FRI SEP 8 2017 CAZ561-564-568-570-082200- Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA- Joshua Tree NP East CA- 217 PM PDT FRI SEP 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 300 PM PDT... At 217 PM PDT, Doppler radar was tracking a strong thunderstorm near Desert Center, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Desert Center and Eagle Mtn. LAT...LON 3395 11554 3370 11505 3347 11524 3368 11565 TIME...MOT...LOC 2117Z 191DEG 8KT 3370 11535 AD
Local storm report, Sep 8, 2:48 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
248 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD 4 W BONDS CORNER 32.69N 115.41W
09/08/2017 IMPERIAL CA EMERGENCY MNGR
FLOODING ON CA HIGHWAY 98.
&&Local storm report, Sep 8, 2:50 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST FRI SEP 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG NILAND 33.24N 115.52W
09/08/2017 IMPERIAL CA EMERGENCY MNGR
FIVE POWER POLES REPORTED DOWN. POWER IS
OUT.
&&
KWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:39 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 51 min |
| Sep 7, 6:09 PM PDT | Areal Flood Advisory | PSR | Riverside | 2 hr |
| Sep 7, 6:44 PM PDT | Flash Flood Warning | PSR | Imperial, Riverside | 3 hr |
| Sep 7, 6:51 PM PDT | Special Weather Statement | PSR | Riverside | 39 min |
| Sep 7, 8:06 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 54 min |
| Sep 7, 9:12 PM PDT | Blowing Dust Advisory | PSR | Imperial, Riverside | 108 min |
| Sep 7, 9:27 PM PDT | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Sep 8, 1:04 PM PDT | Special Weather Statement | PSR | Imperial | 41 min |
| Sep 8, 1:09 PM PDT | Blowing Dust Advisory | PSR | Imperial, Riverside | 7 hr |
| Sep 8, 1:38 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 37 min |
| Sep 8, 2:00 PM PDT | Special Weather Statement | PSR | Riverside | 45 min |
| Sep 8, 2:10 PM PDT | Special Weather Statement | PSR | Imperial | 50 min |
| Sep 8, 2:16 PM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
| Sep 8, 2:23 PM PDT | Severe Thunderstorm Warning | PSR | Imperial, Riverside | 37 min |
| Sep 8, 2:36 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Sep 8, 2:55 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 35 min |
| Sep 8, 2:57 PM PDT | Special Weather Statement | PSR | Riverside | 48 min |
| Sep 8, 3:16 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Sep 8, 3:40 PM PDT | Dust Storm Warning | PSR | Imperial, Riverside | 80 min |
| Sep 8, 4:00 PM PDT | Flash Flood Warning | PSR | Riverside | 3 hr |
| Sep 8, 4:07 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 23 min |
| Sep 8, 4:17 PM PDT | Special Weather Statement | PSR | Imperial | 28 min |
| Sep 8, 4:19 PM PDT | Special Weather Statement | PSR | Riverside | 26 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.